Alert archive / New Mexico / High Wind Watches in 2016
High Wind Watch 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Apr 24, 2016, 3:51 AM MDT for Eddy County, New Mexico. It took effect at Apr 26, 2016, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 24, 2016, 3:51 AM MDT (09:51 UTC)
- In effect from
- Apr 26, 2016, 6:00 AM MDT
- Expired
- Apr 25, 2016, 3:51 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1978 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
782 WWUS74 KMAF 240951 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 451 AM CDT SUN APR 24 2016 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT FOR THE GUADALUPE MOUNTAINS... .AN UPPER LEVEL STORM SYSTEM WILL PASS NORTH OF THE REGION TUESDAY. STRONG WINDS ROUNDING THE BASE OF THIS SYSTEM MAY MIX TO THE SURFACE TUESDAY AND TUESDAY EVENING...RESULTING IN STRONG WINDS THROUGH THE GUADALUPE MOUNTAINS. NMZ027-TXZ258-242100- /O.NEW.KMAF.HW.A.0012.160426T1200Z-160427T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 451 AM CDT SUN APR 24 2016 /351 AM MDT SUN APR 24 2016/ ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... * TIMING...TUESDAY MORNING THROUGH LATE TUESDAY NIGHT. * WINDS...SOUTHWEST 30 TO 50 MPH SHIFTING TO THE WEST 40 TO 55 MPH IN THE AFTERNOON. GUSTS UP TO 75 MPH. * IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND TRACTOR TRAILERS. SEVERE TURBULENCE NEAR THE MOUNTAINS WILL BE HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
449 WWUS74 KMAF 241902 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CDT SUN APR 24 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT FOR THE GUADALUPE MOUNTAINS... .AN UPPER LEVEL STORM SYSTEM WILL PASS NORTH OF THE REGION TUESDAY. STRONG WINDS ROUNDING THE BASE OF THIS SYSTEM MAY MIX TO THE SURFACE TUESDAY AND TUESDAY EVENING...RESULTING IN STRONG WINDS THROUGH THE GUADALUPE MOUNTAINS. NMZ027-TXZ258-251000- /O.CON.KMAF.HW.A.0012.160426T1200Z-160427T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 202 PM CDT SUN APR 24 2016 /102 PM MDT SUN APR 24 2016/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... * TIMING...TUESDAY MORNING THROUGH LATE TUESDAY NIGHT. * WINDS...SOUTHWEST 30 TO 50 MPH SHIFTING TO THE WEST 40 TO 55 MPH IN THE AFTERNOON. GUSTS UP TO 75 MPH. * IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND TRACTOR TRAILERS. SEVERE TURBULENCE NEAR THE MOUNTAINS WILL BE HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
096 WWUS74 KMAF 250951 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 451 AM CDT MON APR 25 2016 ...HIGH WIND WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TUESDAY TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY FOR THE GUADALUPE MOUNTAINS... ...WIND ADVISORY IN EFFECT FROM 7 AM CDT /6 AM MDT/ TUESDAY TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY FOR THE EDDY COUNTY PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND REEVES COUNTY AND THE UPPER TRANS PECOS... .AN UPPER LEVEL STORM SYSTEM WILL PASS NORTH OF THE REGION TUESDAY. STRONG WINDS ROUNDING THE BASE OF THIS SYSTEM WILL MIX TO THE SURFACE TUESDAY AND TUESDAY EVENING...RESULTING IN STRONG WINDS THROUGH THE GUADALUPE MOUNTAINS AND ONTO THE ADJACENT PLAINS. NMZ027-TXZ258-251800- /O.UPG.KMAF.HW.A.0012.160426T1200Z-160427T0600Z/ /O.NEW.KMAF.HW.W.0019.160426T0600Z-160427T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 451 AM CDT MON APR 25 2016 /351 AM MDT MON APR 25 2016/ ...HIGH WIND WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TUESDAY TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY... * TIMING...1 AM CDT /MIDNIGHT MDT/ TUESDAY TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY... * WINDS...TONIGHT AFTER MIDNIGHT...SOUTHWEST 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH. TUESDAY...WEST 25 TO 45 MPH SHIFTING TO THE SOUTHWEST 35 TO 45 MPH IN THE AFTERNOON. GUSTS UP TO 65 MPH. TUESDAY EVENING...WEST 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH. * IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND TRACTOR TRAILERS. SEVERE TURBULENCE NEAR THE MOUNTAINS WILL BE HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NMZ028-TXZ057-058-251800- /O.NEW.KMAF.WI.Y.0016.160426T1200Z-160427T0600Z/ EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS- INCLUDING THE CITIES OF...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...VAN HORN...PECOS 451 AM CDT MON APR 25 2016 /351 AM MDT MON APR 25 2016/ ...WIND ADVISORY IN EFFECT FROM 7 AM CDT /6 AM MDT/ TUESDAY TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY... * TIMING...7 AM CDT /6 AM MDT/ TUESDAY TO 1 AM CDT /MIDNIGHT MDT/ WEDNESDAY. * WINDS...TUESDAY...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO AROUND 55 MPH. TUESDAY EVENING...WEST 25 TO 35 MPH WITH GUSTS TO AROUND 55 MPH. * IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS OR OTHER OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 24, 3:07 AM MDT, 44 minutes earlier.
Area forecast discussion, Apr 24, 3:07 AM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
407 AM CDT SUN APR 24 2016
.DISCUSSION...
WV imagery shows the upper trough extending from SE WY to south of
the Big Bend. Ahead of this feature, a sfc trough extends from
western SD into NM, and has resulted in a 50kt LLJ over West Texas,
as per KMAF VAD. This return flow has advected plenty of Gulf
moisture into the region, w/sfc dewpoints in the 50s as far west as
KATS/KCNM, but this will change rapidly over the next 8-12 hours as
the leeside sfc trough develops south, veering sfc flow over West
Texas and Southeast New Mexico to SW-W. This will shunt the dryline
and accompanying low-lvl moisture east, w/downslope warming
assisting the thermal ridge in bestowing upon us our warmest temps
yet this Spring. Needless to say, this will be the first of a few
days of critical fire weather for parts of the region. Please see
the Fire Wx Discussion below for more details. MOS guidance for
KGDP is suggesting high winds through the Pass today thru this
evening, but the forecast H7 gradient does not look sufficiently
tight, nor does the NAM mtn wave signature look particularly
impressive. Forecast soundings mix to 650mb at best, but winds thru
that height in the column do not look favorable either. Thus, we'll
keep winds just under warning criteria.
Today's trough will continue moving east into the late afternoon,
while a secondary trough makes landfall in the PacNW, then digs to
the NV/UT border by 00Z Tuesday, transitioning zonal flow aloft to
SW. The low-lvl thermal ridge is not forecast to move much,
yielding afternoon temps similar to today's. Tuesday, the upper
trough is forecast to tilt negatively, to WY by 00Z Wednesday. The
thermal ridge is forecast to shift east as a weak Pac front moves
in, resulting in slightly cooler temps than Monday. Forecast
soundings mix to H7 or better Tuesday afternoon, where 35-45kt SW
flow rounding the base of the trough will make for a breezy
afternoon. This pattern looks more favorable for high winds in the
Guadalupes, and we'll go ahead and put a High Wind Watch out for
Tuesday. Wind advisories may be needed, as well. Westerly flow
will sharpen up a dryline and push is east Tuesday afternoon, but
models suggest some isolated convection will be possible over the
far eastern zones Tuesday evening as it begins to retreat.
As the secondary trough ejects NE into the upper Midwest, a third
trough will dig down the west coast Wednesday, arriving over the SW
CONUS by Thursday. This will once again put West Texas and
Southeast New Mexico under SW flow aloft. Return flow will drive
the dryline west to mid-CWA, and this will open up a window of
opportunity for convection east of the dryline as the trough
approaches. Models are all over the place by this point, but Thu-
Sat looks like the best chances for some rain, at least for the
east.
&&
.FIRE WEATHER...
The base of an upper level trough will be over the area today
allowing for stronger winds aloft to mix downward to the surface. A
dryline will be east of the area with dry, low RH values across the
CWA this afternoon. Winds will be at least 20 mph for western
sections of the CWA and may briefly reach 20 mph eastward into parts
of the Permian Basin. A Red Flag Warning remains in effect this
afternoon through early evening for the southeast New Mexico plains,
the Guadalupe and Davis Mountains, Van Horn and Highway 54 Corridor,
and the Upper Trans Pecos. There is fire weather potential tomorrow
as well with minimum RH values of 15 percent or less areawide and
gusty winds. The winds will be slightly weaker than today across
portions of the area but are still expected to reach 20 mph for
locations west of the Upper Trans Pecos. Therefore, a Fire Weather
Watch has been issued for Monday afternoon into early evening for
the southeast New Mexico plains, the Guadalupe Mountains, and the
Van Horn and Highway 54 Corridor. The base of a more powerful upper
trough will pass over the area on Tuesday leading to very windy
conditions. Minimum RH values of 15 percent or less will again be
present areawide on Tuesday and winds will be over 20 mph across
most of the CWA. A Fire Weather Watch will likely be issued on a
later shift for Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 91 61 91 62 / 0 0 0 0
Carlsbad 90 54 90 55 / 0 0 0 0
Dryden 94 64 93 66 / 0 0 0 0
Fort Stockton 91 60 91 61 / 0 0 0 0
Guadalupe Pass 81 54 80 55 / 0 0 0 0
Hobbs 86 54 86 55 / 0 0 0 0
Marfa 81 44 81 46 / 0 0 0 0
Midland Intl Airport 92 62 92 61 / 0 0 0 0
Odessa 91 63 90 63 / 0 0 0 0
Wink 93 59 93 58 / 0 0 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
Guadalupe Mountains-Southeast Plains.
Fire Weather Watch from Monday afternoon through Monday evening
for Guadalupe Mountains-Southeast Plains.
High Wind Watch from Tuesday morning through Tuesday evening for
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
CDT /8 PM MDT/ this evening for Davis/Apache Mountains Area-
Guadalupe Mountains-Reeves County and Upper Trans Pecos-Van
Horn and Highway 54 Corridor.
Fire Weather Watch from Monday afternoon through Monday evening
for Guadalupe Mountains-Van Horn and Highway 54 Corridor.
High Wind Watch from Tuesday morning through late Tuesday night
for Guadalupe Mountains.
&&
80/44Hazardous weather outlook, Apr 24, 3:45 AM MDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 445 AM CDT SUN APR 24 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-250945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 445 AM CDT SUN APR 24 2016 /345 AM MDT SUN APR 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS THE SOUTHEAST NEW MEXICO PLAINS...GUADALUPE AND DAVIS MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...AND THE UPPER TRANS PECOS. A RED FLAG WARNING HAS BEEN ISSUED FOR THIS AREA FOR TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CRITICAL FIRE WEATHER CONDITIONS WILL AGAIN BE POSSIBLE MONDAY IN SOUTHEAST NEW MEXICO...THE GUADALUPE MOUNTAINS...AND VAN HORN AND THE HIGHWAY 54 CORRIDOR. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THIS AREA FOR MONDAY. TUESDAY...CRITICAL FIRE WEATHER CONDITIONS MAY BE MUCH MORE WIDESPREAD AS AN UPPER LEVEL STORM SYSTEM PASSES TO THE NORTH. HIGH WINDS ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS ON TUESDAY SO A HIGH WIND WATCH HAS BEEN ISSUED FOR THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:31 AM MDT | Fire Weather Watch | MAF | 10 hr | |
| Apr 24, 1:19 PM MDT | Red Flag Warning | MAF | 31 hr |
Nearby
High Wind Watches in New Mexico, 2016High Wind Watches in Texas, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.